One of the more frequent questions I am asked by patients is whether they can continue to take, or should start taking, certain vitamins, herbals, or other complementary medications with their cancer therapy. It is estimated that at least 60% of cancer patients engage in complementary or alternative medical practices and with an increase in availability of both products and information, this is likely on the rise. Limitations in quality literature and concerns over lack of US Food and Drug Administration (FDA) oversight, along with questionable product purity and accurate labeling, have made many healthcare professionals rightfully hesitant to make helpful recommendations to patients beyond “use at your own risk.”
Fortunately, more research initiatives, including the National Institutes of Health’s National Center for Complementary and Alternative Medicine (NCCAM), are becoming available to assist practitioners in helping patients make informed decisions about these treatments. My preferred site for assessing risk and benefit from herbal products and other dietary supplements is the Memorial Sloan Kettering Cancer Center database available here. The free-to-access website is easily searchable, and supplements general information with excellent clinical summaries, discussion of pharmacokinetics, and herb-drug interactions and safety. The information is all cited, with PubMed links accessible, and literature summaries and critiques are often provided.
When educating cancer patients who are starting new chemotherapy regimens on the common side effects of these medications, the use of ginger (Zingiber officinale) was often questioned. The available literature yields mixed results in terms of efficacy in decreasing either acute or delayed chemotherapy-induced nausea and vomiting (CINV). In a systematic literature review, seven randomized and/or crossover trials that used either placebo or current antiemetic therapies vs ginger in patients undergoing chemotherapy were identified. The sample sizes ranged from 36 to 576 patients who were receiving a variety of chemotherapy regimens. Ginger was most commonly supplied as encapsulated powder or standardized extracts based on gingerol content. Dosing was 1 to 2 g per day over 1 to 10 days. Two of the trials were negative in terms of benefit, two determined ginger was similar in benefit to metoclopramide, and three trials demonstrated some benefits.
The largest trial of 576 patients was a multi-site, randomized, placebo-controlled, double-blind trial in patients who had experienced nausea following a prior chemotherapy cycle and were scheduled to receive at least 3 more cycles. The ginger was prepared as purified liquid extract of ginger root with 8.5 mg of combined gingerols, zingerone, and shogaol and dispensed as a 250-mg ginger root capsule. All patients took 3 capsules twice daily of either active compound or placebo and for 6 days total, starting 3 days prior to the first day of chemotherapy. Patients were randomized across four treatments:
2) 0.5 g of ginger per day,
3) 1 g of ginger per day, or
4) 1.5 g of ginger per day.
All patients also received a 5-HT3 antagonist. CINV was assessed by patient report on a 7-point scale on days 1 to 4 of each cycle. Though all three ginger regimens decreased CINV compared with placebo, the greatest decreases were in the 0.5-g and 1-g groups. In terms of average nausea experienced, the 0.5-g regimen demonstrated a statistically significant decrease in nausea (P = .046) and the 1-g regimen demonstrated a strong trend (P = .076). The authors proposed that the increased effect with lower doses rather than the 1.5-g regimen may have been due to receptor saturation. Adverse reactions were rare and most commonly low-grade gastrointestinal symptoms, bruising/flushing, and rash.
Ginger’s proposed antiemetic mechanism of action is through possible competitive antagonism at the 5-HT3 serotonin receptors, via the rhizome constituents that can stimulate saliva, bile, gastric secretions, and galanolactone. It is not metabolized by the CYP enzyme system, making drug interactions unlikely, though reports have shown ginger may increase concentrations of tacrolimus. Along with the known side effect of gastrointestinal upset and dermatitis, increased bleeding is a rare but serious effect. The increased risk of bleeding is due to inhibition of thromboxane and platelet aggregation. Though this effect appears to be dose- and formulation-dependent, patients at risk for bleeding, especially those on antiangiogenesis inhibitors or anticoagulants, should avoid its use given that safer options are available for the treatment and prevention of CINV. Possible increases in blood glucose have also been reported.
So, where, if anywhere, does ginger fit into prevention of nausea in patients receiving chemotherapy? Given the limited data, evidence-based literature supporters would argue against its use in practice. However, patients without bleeding risk or diabetes who desire incorporation of ginger into their preventative treatment may be able to do so without harmful effects, after understanding the risks and benefits.
1. Marx WM, Teleni L, McCarthy AL, et al. Ginger (Zingiber officinale) and chemotherapy-induced nausea and vomiting: a systematic literature review. Nutr Rev. 2013;71:245-54.
2. Ryan JL, Heckler CE, Roscoe JA, et al. Ginger (Zingiber officinale) reduces acute chemotherapy-induced nausea: a URCC CCOP study of 576 patients. Support Care Cancer. 2012;20:1479-89.